Kennewick schools say they're battling a growing drug problem. Kids are abusing cough syrup and it's creating some alarming health scares that are sending kids from the classroom to the ER.
KENNEWICK, WA - Kennewick schools say they're battling a growing drug problem.
Kids are abusing cough syrup and it's creating some alarming health scares that are sending kids from the classroom to the ER.
Students are taking cough syrup and tablet products to reach extreme highs similar to acid.
Some think it's not a harmful high because you can get it off the drug store shelf, but it can be deadly.
Kennewick schools say it's growing in popularity and it's becoming an epidemic.
"I have a little bit of an epidemic up here at Southridge because it's considered the drug you can get away with, where as we've gotten really good at catching marijuana and alcohol," said Jeff Sagen, Southridge High School resource officer.
Kennewick high schools are finding more students using cough medication products to get high.
They're doing it at school and school resource officers say within the last six weeks there's been an increase in students caught abusing the medications.
Students are using cough syrup, like Delsym or Robitussin, and cough suppressant tablets they refer to as "Triple C."
Kids take the cough syrup bottles, chug them to get a high that will last them through the school day, then toss the bottles in the trash and school resource officers are finding them.
"I would see marijuana, I've seen meth, I've seen ecstasy in the school, but the thing is I haven't seen Delsym. I haven't seen this prolific amount. I'm talking two to three bottles a day being found in the trash, multiple groups of kids having it," Sagen said.
And that's just the ones that are getting caught, Sagen says students told him the number of users is actually much higher.
Sagen says each student he's caught tells him they stole the medications.
Local drug store shelves show the highest dose bottles and tablets are running out.
From Southridge, over to Kamiakin High School, students can face major medical complications from the drugs. Just on Friday, three female students went to the ER after overdosing on Triple C tablets.
Nurses say, common signs a student is high on these drugs include acting drunk and life-threatening high blood pressure. But it gets worse.
"Her eyeballs, one was looking straight forward and the other one was bouncing back and forth. I've had one girl that's actually had a grand mal seizure in class," said Pam Kirkpatrick, Kamiakin High School nurse.
Kirkpatrick says students develop a tolerance and go to extremes to reach the acid-like high.
"To get the same hallucinating high, they need to rapidly take higher doses. So they will double the amounts that they take. Starting with 8, going up to 16 and I have had one student here that had taken 80 as well as a full bottle of Robitussin," Kirkpatrick said.
Nurse Kirkpatrick says she doesn't think parents know enough about cough medication abuse. She urges parents to educate themselves and talk to their students about the dangers of abusing these drugs.
Monday, September 15 2014 12:35 PM EDT2014-09-15 16:35:34 GMT
Washington State Patrol Troopers are investigating an accident that killed a man Monday morning in Burbank. Troopers say Victor Acosta, 19, was driving eastbound on Highway 12 when his 2000 GMC Jimmy left the roadway and rolled several times killing the passenger Eduardo Acosta.More >>
Washington State Patrol Troopers are investigating an accident that killed a man Monday morning in Burbank. Troopers say Victor Acosta, 19, was driving eastbound on Highway 12 when his 2000 GMC Jimmy left the roadway and rolled several times killing the passenger Eduardo Acosta. More >>